Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Wichita, KS

August 5, 2003Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2003, 7:47 PM CDT for Woodson County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 7:47 PM CDT (00:47 UTC)
Expired
Aug 5, 2003, 8:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Woodson County, KS

The radar

The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KICT 060047
SVRICT
KSC207-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 845 PM CDT.

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF GRIDLEY...OR ABOUT 12
  MILES NORTH OF YATES CENTER...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES WEST OF NEOSHO FALLS AROUND 755 PM CDT...
  NEAR YATES CENTER AROUND 810 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 60 TO 70 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
COUNTY UNTIL 845 PM CDT.

LAT...LON 3814 9572 3808 9595 3798 9588 3782 9584
          3785 9552 3802 9553

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT TUE AUG 5 2003

FORECAST CONCERNS TODAY ARE AFTN/EVE TSRA CHCS AND THEN TEMPS THE
REST OF THE WEEK.

SFC DWPTS REMAIN IN THE LOWER 70S ACROSS THE AREA AS DRIER AIR IS
SLOW TO TRICKLE INTO SRN KS. SATL SHOWS LOTS OF CU DVLPG ALONG THE
WEAK BOUNDARY IN ERN KS/WRN MO BUT SFC CONVERGENCE IS VERY WEAK FOR
TSRA DVLPMNT. BECUASE OF THE MOIST DWPTS,  SCAPES VALUES HAVE BEEN
RUNNING IN THE 2000-4000 J/KG ACROSS THE AREA.  SO UNSTABLE AIRMASS
IS IN PLACE ACROSS SRN KS, BUT MID LEVEL CAP HANGS ON ACROSS MOST OF
THE WRN SECTIONS KEEPING TSRA DVLPMNT IN CHECK.  MAIN AREA OF
CONCERN IS ERN/SERN KS WHERE CAP IS WEAKEST. WILL GO WITH A 20-30
POP IN THIS AREA FOR THE EVENING HOURS WHERE CAP IS WEAKEST WITH
THIS IN MIND.  WILL END THE PRECIP CHC OVERNIGHT AS DRIER AIR GETS A
BETTER PUSH INTO THE AREA.  CONSIDERED ADDING SOME PATCHY FOG FOR
THE MORNING HOURS, BUT WITH DRIER AIR MOVING IN AND LACK OF MUCH
GROUND MOISTURE, WILL KEEP THIS MENTION OUT FOR NOW.  PERSISTANCE
LOOKS LIKE THE WAY TO GO FOR LOW TEMPS TNGT.

WED-THU NIGHT:
SFC RIDGE CONTINUES TO PUSH SLIGHTLY DRIER SFC AIR INTO THE REGION
ON WED AND EARLY THU WITH N-NE WINDS. BOTH MODELS SIMILAR WITH THIS
SOLUTION.  EASTERLY SFC WINDS MAY KEEP TEMPS FROM GETTING TOO OUT
HAND BUT WARMER ETA GUID NUMBERS LOOK LIKE THE WAY TO GO WITH UPPER
RIDGE IN PLACE.

LOW FLOW RETURNS TO THE SOUTH ACROSS PARTS OF WRN KS LATE THU INTO
EARLY FRI WITH GFS SHOWING ISENTROPIC LIFT AND MOISTURE TRANSPORT IN
THE 315K LAYER INCREASING ENOUGH FOR A NOCTURNAL TSRA CHC IN WRN
SECTIONS. BUT THIS SHOULD STAY WEST OF THE AREA.  SO NO POPS AT THIS
TIME.

EXTENDED: FRI-MON
THE DRY AND HOT WEATHER CONTINUES INTO THE WEEKEND AS UPPER RIDGE
HOLDS TIGHT OVER THE AREA.  GFS TRYS TO BRING ANOTHER IMPULSE DOWN
THE PIPE ACROSS ERN KS ON LATE SAT OR EARLY SUN, BUT ECM AND UKMET
SHOW RIDGE HOLDING TIGHT.  NCEP DISCUSSION SEEMS TO FAVOR THE ECM SO
PREFER TO KEEP THINGS DRY FOR NOW.  SO WILL CONTINUE DRY TREND INTO
THE BEGINNING OF NEXT WEEK.

FCSTID =   22 / KETCHAM
ICT   70  95  70  97 /  10  10  10   5
HUT   69  95  70  97 /  10  10  10   5
EWK   70  95  70  97 /  10  10  10   5
EQA   69  94  70  96 /  10  10  10   5
WLD   71  95  71  97 /  10  10  10   5
RSL   67  95  70  99 /  10  10  10   5
GBD   69  96  70  99 /  10  10  10   5
SLN   69  95  70  97 /  10  10  10   5
MPR   70  95  70  97 /  10  10  10   5
CFV   71  93  70  93 /  20  10  10   5
CNU   69  92  69  92 /  20  10  10   5
K88   69  92  69  92 /  20  10  10   5

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 5, 4:00 PM CDT, 3 hours 47 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER
SOUTHEASTERN KANSAS THIS AFTERNOON. A WEAK SURFACE BOUNDARY WILL BE
LINGERING IN THE AREA ALONG WITH AMPLE MOISTURE. DAYTIME HEATING
WILL CAUSE THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE OVER
SOUTHEAST KANSAS. THE STRENGTH OF CONVERGENCE ALONG THIS BOUNDARY
WILL BE THE KEY FOR ANY POSSIBLE DEVELOPMENT. CONVERGENCE LOOKS TO
BE FAIRLY WEAK SO IF STORMS CAN DEVELOP THEY SHOULD BE MORE ISOLATED
IN NATURE. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH
LARGE HAIL, AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. THE AREA
GREATEST AT RISK WILL BE EAST OF A EUREKA, TO SEDAN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:26 PM CDTSevere Thunderstorm WarningICTAllen64 min
Aug 5, 7:51 PM CDTSevere Thunderstorm WarningICTNeosho69 min
Aug 5, 8:17 PM CDTSevere Thunderstorm WarningICTWilson58 min
Aug 5, 8:31 PM CDTSevere Thunderstorm WarningICTLabette74 min
Aug 5, 8:44 PM CDTSevere Thunderstorm WarningICTMontgomery76 min
Aug 5, 9:00 PM CDTSevere Thunderstorm WarningICTElk60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.